Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 140, NWS Milwaukee, WI

July 13, 2024Green Lake County, Marquette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 13, 2024, 6:51 PM CDT for Green Lake County, Marquette County, Wisconsin. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2024, 6:51 PM CDT (23:51 UTC)
Expired
Jul 13, 2024, 7:30 PM CDT
In force
39 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Green Lake County, WI, Marquette County, WI

The radar

The Milwaukee radar (KMKX), 108 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 3:38 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2024-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2024-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1636 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 4:14 PM CDT, 2 hours 37 minutes earlier. Its key messages:

  • An Air Quality Alert remains in effect along Lake Michigan Counties through 11 PM CDT tonight for ozone concerns.
  • A Severe Thunderstorm Watch is in effect for portions of central and southwestern Wisconsin through 10 PM CDT for a line of thunderstorms progressing southeastward. Storms will be capable of producing damaging winds and large hail.
  • Temperatures increase this weekend, with above normal highs forecast on Sunday and Monday. Widespread heat indices in the 90s are anticipated during the afternoon hours both Sunday and Monday, with triple digit readings possible. A Heat Advisory is in effect Sunday afternoon in Milwaukee, Racine, Kenosha, Walworth, and Rock Counties.
  • An active pattern remains in place tonight through Monday, with multiple rounds of showers and thunderstorms expected. Some storms could become strong to severe.
  • Drier, quieter weather conditions return behind a departing cold front by mid week.
Area forecast discussion, Jul 13, 4:14 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
414 PM CDT Sat Jul 13 2024

.KEY MESSAGES...

- An Air Quality Alert remains in effect along Lake Michigan
  Counties through 11 PM CDT tonight for ozone concerns.

- A Severe Thunderstorm Watch is in effect for portions of
  central and southwestern Wisconsin through 10 PM CDT for a
  line of thunderstorms progressing southeastward. Storms will
  be capable of producing damaging winds and large hail.

- Temperatures increase this weekend, with above normal highs
  forecast on Sunday and Monday. Widespread heat indices in the
  90s are anticipated during the afternoon hours both Sunday and
  Monday, with triple digit readings possible. A Heat Advisory
  is in effect Sunday afternoon in Milwaukee, Racine, Kenosha,
  Walworth, and Rock Counties.

- An active pattern remains in place tonight through Monday,
  with multiple rounds of showers and thunderstorms expected.
  Some storms could become strong to severe.

- Drier, quieter weather conditions return behind a departing
  cold front by mid week.

&&

.SHORT TERM...
Issued 414 PM CDT Sat Jul 13 2024

Tonight through Sunday night:

An Air Quality Alert for conditions favorable for ozone
production is in effect now through 11 PM CDT across Lakeshore
Counties.

Warm frontogenesis along the Mississippi River and outflow
boundaries from remnant convection in northern Wisconsin and
southern Minnesota will serve as triggers for thunderstorm
development across southwestern Wisconsin this evening into
tonight. A hot, humid airmass ahead of these triggers will be
conducive to rapidly growing storms (CAPE values above 2500
J/kg), but maintenance of updrafts may continue to be an issue,
as seen in bulk shear values just over 20 kt. Storms are
expected to push southeastward and produce damaging winds and
hail. A Severe Thunderstorm Watch is in effect through this
evening for this activity.

During the overnight hours, modeling has been converging on a
solution for a line of convection across Wisconsin, enhanced by
an 850 mb jet. PWATs of 1.5 to 1.8 inches and MUCAPE near 2500
J/kg are expected during the overnight hours, leading to
downburst and hail potential with storms that do develop. Weak
shear continues overnight, picking up into the 25-30 kt range
and driving storm motion southeastward. Due to the weak nature
of this shear, training thunderstorms with locally heavy rain
are possible. Flooding potential will continue to be monitored
as storms evolve tonight.

Storms likely exit late tonight into Sunday morning, with some
isolated to scattered storms possible Sunday as hot and humid
conditions continue and even worsen. A few storms could be
strong to severe, but confidence is not high. If overnight
storms linger long enough into Sunday morning, cloud cover will
inhibit temperature rises and additional thunderstorm
development. Still, southwesterly winds and afternoon sunshine
will serve to bring high temperatures in the lower 90s across
much of southern Wisconsin. High humidity with dewpoints in the
lower 70s will also lead to heat index values in the upper 90s
to near 100 degrees. A Heat Advisory is in effect Sunday
afternoon across Milwaukee, Racine, Kenosha, Walworth, and Rock
Counties due to heat index values at or above 100 degrees
extending all the way to the Lake Michigan shoreline. Take
action when you see symptoms of heat exhaustion and heat stroke!

Sunday night, model solutions remain highly divergent as to
placement and timing of any significant convection. That being
said, the majority of models do indicate CAPE values nearing
4000 J/kg and bulk shear values rising above 35 kt during the
overnight hours. Storms that do develop would again be capable
of producing severe winds and hail.

MH

&&

.LONG TERM...
Issued 414 PM CDT Sat Jul 13 2024

Monday through Saturday:

Hot, humid conditions continue into Monday, with heat index
values in the upper 90s expected once again. Southwesterly winds
continue, allowing for high temperatures to potentially reach
the Lake Michigan shoreline. A few spots in far southeastern
Wisconsin may achieve 100 degree heat indices. A cold front is
expected to push southeastward through Wisconsin Monday night
into Tuesday, with additional thunderstorms expected. Strong to
severe storms are possible again during this timeframe.

After storms push southeastward out of the region, clearing
conditions and cooler temperatures are expected under high
pressure through midweek. A few shortwaves may produce showers
and thunderstorms during the late week timeframe into next
weekend.

MH

&&

.AVIATION...
Issued 414 PM CDT Sat Jul 13 2024

VFR conditions are expected to continue through this evening,
with isolated to scattered thunderstorms developing. Gusty winds
are possible with any storms that develop. Stronger storms are
expected to push southeastward tonight, with gusty winds and
brief IFR conditions expected. An additional round of strong
storms is possible during the early morning hours on Sunday.
These storms again would be capable of producing gusty winds.
Otherwise, expect southerly flow tonight shifting to
southwesterly on Sunday.

MH

&&

.MARINE...
Issued 414 PM CDT Sat Jul 13 2024

Southerly winds will continue throughout tonight, shifting
southwesterly into Sunday as low pressure develops in western
Ontario and lifts northeastward. A cold front will push
southward through Lake Michigan from this low overnight Monday
into early Tuesday morning, shifting winds to northwesterly.
Breezy conditions linger into Tuesday evening before high
pressure regains prominence.

There is a slight chance for thunderstorms this evening, with more
widespread thunderstorms expected late tonight into Sunday
morning. A few storms could be strong to severe, with gusty winds
as the primary hazard. Periods of showers and thunderstorms are
forecast later Sunday and again on Monday along the cold front. A
few storms could be strong to severe within these time frames as
well.

MH

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory...WIZ066-WIZ069-WIZ070-WIZ071-WIZ072...2 PM
     Sunday to 7 PM Sunday.

LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 13, 4:21 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
421 PM CDT Sat Jul 13 2024

WIZ046-047-051-052-056>060-062>072-142130-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
421 PM CDT Sat Jul 13 2024

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

...Severe Thunderstorm Watch until 10 pm CDT..

Scattered thunderstorms this evening, with a few potentially
becoming strong to severe. An additional round of strong to severe
storms is possible again late tonight into Sunday morning. Strong
winds can be expected with any storms.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Storms linger into Sunday morning, with additional isolated to scattered
showers and thunderstorms possible Sunday afternoon into Sunday
night. A cold front will produce additional thunderstorm chances
Monday afternoon through Monday night.

Heat index values will approach 100 degrees Sunday and
Monday across southern Wisconsin. A Heat Advisory is in effect
Sunday afternoon across Milwaukee, Racine, Kenosha, Walworth, and
Rock Counties due to heat index values at or above 100 degrees.
Similar conditions Monday may lead to an additional advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this evening and tonight.

LMZ643>646-142130-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
421 PM CDT Sat Jul 13 2024

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Showers and storms are expected tonight into Sunday morning, with
a few storms becoming strong to severe.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Storms linger into Sunday morning. Isolated to scattered showers
and storms are possible Sunday afternoon. A cold front will
produce additional thunderstorm chances Monday afternoon through
Monday night.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-142130-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
421 PM CDT Sat Jul 13 2024

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Showers and thunderstorms push eastward tonight into the open
waters of Lake Michigan. A few storms may be strong to severe,
especially in the late overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Strong thunderstorms continue into early Sunday morning.
Additional isolated to scattered showers and thunderstorms are
possible Sunday afternoon. Thunderstorm potential continues
through Monday, with some storms potentially becoming strong to
severe.

www.weather.gov/mkx

In the hours before

Special weather statement, Jul 13, 6:15 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
615 PM CDT Sat Jul 13 2024

WIZ046-056-057-140030-
Columbia WI-Marquette WI-Sauk WI-
615 PM CDT Sat Jul 13 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN COLUMBIA...MARQUETTE
AND NORTHERN SAUK COUNTIES THROUGH 730 PM CDT...

At 613 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Plainfield to Mauston to 7
miles northeast of La Farge. Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 40-50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Baraboo, Portage, Reedsburg, Wisconsin Dells, Lake Delton, Montello,
West Baraboo, Westfield, Lawrence, Packwaukee, North Freedom, Oxford,
Endeavor, Neshkoro, La Valle, Rock Springs, Loganville, Ironton, Lime
Ridge, and Glen Oak.

This includes the following highways...
 Interstate 90/94 between mile markers 88 and 108.
 Interstate 39 between mile markers 85 and 119.
 Interstate 39/90/94 near mile marker 109.
 U.S. Highway 12 between mile markers 213 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Wisconsin.

&&

LAT...LON 4364 8925 4349 8936 4340 9019 4355 9019
      4356 9031 4364 9031 4364 8960 4398 8960
      4398 8921
TIME...MOT...LOC 2313Z 296DEG 24KT 4412 8963 4379 9005 4364 9051

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

WAGNER

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:26 PM CDTHeat AdvisoryMKXKenosha, Milwaukee, Racine, Rock, Walworth29 hr
Jul 13, 6:15 PM CDTSpecial Weather StatementMKXMarquette, Sauk75 min
Jul 13, 6:40 PM CDTSevere Thunderstorm WarningMKXColumbia, Green Lake, Marquette, Sauk65 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.